Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 35, NWS Wilmington, OH

August 11, 2018Bracken County, Robertson County, Kentucky

NWS Wilmington, OH issued this flash flood warning at Aug 11, 2018, 5:20 PM EDT for Bracken County, Robertson County, Kentucky. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2018, 5:20 PM EDT (21:20 UTC)
Expired
Aug 11, 2018, 7:42 PM EDT
In force
2 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Bracken County, KY, Robertson County, KY

The radar

The Cincinnati radar (KILN), 95 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 6:30 PM EDTFLASH FLOOD1 Nnw Santa Fe, KYWATER RUSHING OVER A PORTION OF SANTA FE ROAD. TIME ESTIMATED.
Aug 11, 6:30 PM EDTHEAVY RAIN 4.55 Ssw Brooksville, KYSTORM TOTAL RAINFALL FOR TODAY THUS FAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 70 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
433 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

922 
WGUS51 KILN 112120
FFWILN
KYC023-201-120015-
/O.NEW.KILN.FF.W.0035.180811T2120Z-180812T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
520 PM EDT SAT AUG 11 2018

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Robertson County in northern Kentucky...
  Southwestern Bracken County in northern Kentucky...

* Until 815 PM EDT.

* At 519 PM EDT, radar indicated that thunderstorms had produced 2 
  to 3 inches of rain across the warned area. Another inch of rain 
  will be possible through the next hour or so.  Runoff from this 
  excessive rainfall will cause flash flooding to occur.

* Some locations that will experience flooding include...
  Petra, Hittville, Sardis, Santa Fe, Abigail, Neave, Milford and 
  Stonewall. This also includes areas along and near the North Fork 
  of the Licking River and Pipe Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3857 8420 3859 8420 3861 8421 3867 8421
      3863 8398 3860 8399 3859 8399 3859 8397
      3853 8396

$$

Hatzos
2 follow-up statements
903 
WGUS71 KILN 112150
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
550 PM EDT SAT AUG 11 2018

KYC023-201-120015-
/O.CON.KILN.FF.W.0035.000000T0000Z-180812T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Robertson KY-Bracken KY-
550 PM EDT SAT AUG 11 2018

...THE FLASH FLOOD WARNING FOR ROBERTSON AND SOUTHWESTERN BRACKEN
COUNTIES REMAINS IN EFFECT Until 815 PM EDT....

At 549 PM EDT, radar indicated that thunderstorms had produced 2 to 
4 inches of rain across the warned area. Runoff from this excessive 
rainfall will cause flash flooding to occur.

Some locations that will experience flooding include...
Petra, Hittville, Sardis, Santa Fe, Abigail, Neave, Milford and 
Stonewall. This also includes areas along and near the North Fork 
of the Licking River and Pipe Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life. 

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3857 8420 3859 8420 3861 8421 3867 8421
      3863 8398 3860 8399 3859 8399 3859 8397
      3853 8396

$$

Hatzos
632 
WGUS71 KILN 112342
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
742 PM EDT SAT AUG 11 2018

KYC023-201-112351-
/O.CAN.KILN.FF.W.0035.000000T0000Z-180812T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Robertson KY-Bracken KY-
742 PM EDT SAT AUG 11 2018

...THE FLASH FLOOD WARNING FOR ROBERTSON AND SOUTHWESTERN BRACKEN
COUNTIES IS CANCELLED...

Flood waters are receding, and flash flooding is no longer expected 
to pose a threat to life or property.

Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.

LAT...LON 3857 8420 3859 8420 3861 8421 3867 8421
      3863 8398 3860 8399 3859 8399 3859 8397
      3853 8396

$$

Hatzos

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:41 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 11, 3:41 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
341 PM EDT Sat Aug 11 2018

.SYNOPSIS...
A cold front will sag south of the Ohio River this evening. An
upper level low will slowly move east across the upper Ohio
Valley through Tuesday, keeping low chances of precipitation.
Another weather system will approach for Wednesday into Thursday
bringing the next chance of showers and thunderstorms to the
region.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Weak low pressure and a cold front will continue to move
southeast of the Ohio River through this evening. Numerous
showers and thunderstorms will continue through early evening,
then they should decrease in coverage and shift off to the
southeast overnight. The threat for locally heavy rainfall/flash
flooding, along with isolated damaging wind gusts, will persist
into early evening. Otherwise, skies are expected to clear
overnight. The exception will be our southeast/far southern
zones where stratus and/or patchy fog may develop late. Lows
will fall into the lower to mid 60s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Models are in good agreement in terms of synoptic features
through the short term period.

An upper level low will have closed off over Lake Erie/northeast
Ohio by Sunday morning. This feature will move slowly south
over eastern Ohio during the day. Diurnal heating/instability,
along with the proximity of the low, will bring a low chance of
showers/storms during the afternoon/early evening. Pcpn will be
diurnally driven and should taper off/dissipate near or after
sunset. Then, skies will vary from mostly clear to partly cloudy
Sunday night. Highs on Sunday will peak into the lower 80s with
lows Sunday night falling into the lower to mid 60s once again.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Stacked cutoff low in eastern Ohio will hang tough through Monday
with just a slight eastward jog into western PA overnight.
Thunderstorms that were in forecast have been downsized to just
instability showers with marginal moisture profiles and a broad
source of lift over the CWA in a cold advection pattern. Better
storm threat will occur south and east of the closed low, where some
warm advection may be pulled into the mix, which is well out of the
ILN forecast area. Chances of rain will remain capped at 30% during
this time, and even this seems to be a high end forecast.

This weak threat will persist into the daylight hours on Tuesday,
primarily in the eastern CWA - upper Scioto Valley/Columbus metro
area with widely scattered showers or maybe passing sprinkles during
the daylight hours.

The next rain threat will occur Wednesday - possibly late Tuesday
night west of the I-75 corridor as a warm front lifts northeast
through Indiana in the wake of an upper level ridge passing east
through the Ohio Valley. Activity will continue Wednesday night in a
scattered nature, then pick back up on Thursday. Thursday activity
occurs as the warm sector combines with the closing proximity of the
upper low in the Great Lakes, and what appears to be at this moment
in time a good bit of shortwave energy rounding the upper low over
our area. The surface cold front should cross Thursday night and be
followed closely by the axis of the upper low on Friday morning,
with just a few lingering showers and possibly a thunderstorm
occurring in the cold pool with the upper trough's passage on
Friday. While some frontal remnants may be found south of the Ohio
River on Saturday, will keep this period of the forecast dry for
now.

Temperatures will be near climo on highs with a peak on Tuesday in
the mid to upper 80s in the areas that get a good bit of sunshine
(mainly west), and again in the south and east Wednesday in the warm
sector ahead of the expected rainfall. While we remain warm sectored
on Thursday, significant threat of rain will hamper temperatures
from rising past the low 80s anywhere. These readings in the low 80s
and near 80 will continue for the remainder of the forecast in a
cooler temperature advection in northerly surface flow. After lower
60s Monday night, overnight lows will be in the middle 60s for the
bulk of the forecast. Upper 60s will be more common on Wed and Thurs
night given the waa and increased moisture.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Upper level energy digging into the central Great Lakes will
push weak low pressure and a frontal boundary near and along the
Ohio River southeast through this evening. Showers and
thunderstorms will be most numerous for the KILN/KCVG/KLUK
terminals and have this handled this with MVFR/IFR conditions
with thunderstorms/heavy rain. Farther north, some lingering
MVFR conditions with mainly showers can be expected until about
21Z, then skies should clear.

For tonight, the cold front will move away to the southeast
while an upper level closed low develops over Lakes Erie. Skies
will become mostly clear. Models indicate that stratus and/or
at least patchy fog may develop along and south of the Ohio
River. This should stay just south of all TAF sites, except
KLUK, which could develop some river fog. Have placed an IFR
visibility restriction at KLUK for now.

On Sunday, the center of the upper level closed low will drift
slowly south over eastern Ohio. Diurnal heating will bring at
least scattered cumulus clouds to the region. Max day time
instability and the proximity of the low may pop an afternoon to
early evening shower/storm. Coverage is too small to place in
the terminals at this time.

OUTLOOK...Thunderstorms will be possible on Wednesday and
Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...Franks
AVIATION...Hickman
Hazardous weather outlook, Aug 11, 3:45 PM EDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
345 PM EDT Sat Aug 11 2018

INZ066-073>075-080-KYZ089>100-OHZ070>072-077>082-088-121200-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Butler-Warren-Clinton-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
345 PM EDT Sat Aug 11 2018

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will move across the area through early evening. Flash
flooding will be possible, along with isolated damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-073-074-121200-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Ross-Hocking-
345 PM EDT Sat Aug 11 2018

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio, South Central Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 11, 3:43 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Wilmington OH
343 PM EDT SAT AUG 11 2018

KYZ092-093-096-097-OHZ078-112015-
Pendleton KY-Kenton KY-Campbell KY-Bracken KY-Clermont OH-
343 PM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN KENTON...NORTHWESTERN
BRACKEN...CAMPBELL...NORTHERN PENDLETON AND SOUTHERN CLERMONT
COUNTIES UNTIL 415 PM EDT...

At 343 PM EDT, radar indicated a strong thunderstorm near New
Richmond, moving southeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...

Locations impacted include...
Independence, Alexandria, Walton, Claryville, New Richmond, Felicity,
Butler, Ryland Heights, Mentor, Moscow, Neville, California, Chilo,
Mount Auburn, Visalia, Atwood, Willow Grove, Bradford, Grants Lick
and Saltair.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3874 8452 3879 8453 3879 8458 3893 8460
      3900 8422 3893 8403 3890 8404 3875 8417
      3869 8446
TIME...MOT...LOC 1943Z 301DEG 23KT 3893 8433

Hatzos
Local storm report, Aug 11, 3:59 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
359 PM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     FLASH FLOOD      1 SE CONCORD            38.68N 83.48W
08/11/2018                   LEWIS              KY   911 CALL CENTER

            WATER FLOWING OVER PORTION OF KY 8 NEAR CONCORD. TIME
            ESTIMATED.

&&

KC
Local storm report, Aug 11, 4:01 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
401 PM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     FLASH FLOOD      1 SSW VANCEBURG         38.58N 83.33W
08/11/2018                   LEWIS              KY   911 CALL CENTER

            WATER FLOWING OVER A PORTION OF KY 59. TIME ESTIMATED.

&&

KC
Special weather statement, Aug 11, 4:09 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Wilmington OH
409 PM EDT SAT AUG 11 2018

KYZ093-096-097-OHZ078-112030-
Pendleton KY-Campbell KY-Bracken KY-Clermont OH-
409 PM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BRACKEN...SOUTHERN
CAMPBELL...NORTHEASTERN PENDLETON AND SOUTHERN CLERMONT COUNTIES
UNTIL 430 PM EDT...

At 409 PM EDT, radar indicated a strong thunderstorm near Neville,
moving southeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...

Locations impacted include...
New Richmond, Felicity, Butler, Mentor, Moscow, Neville, California,
Chilo, Mount Auburn, Willow Grove, Bradford, Grants Lick, Gubser
Mill, Peach Grove, Ivor, Campbell County Lake, Point Isabel,
Johnsville, Woolcutt and Lenoxburg.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3884 8442 3895 8433 3893 8415 3888 8404
      3870 8407 3872 8432
TIME...MOT...LOC 2009Z 297DEG 24KT 3887 8429

Hatzos
Special weather statement, Aug 11, 4:49 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Wilmington OH
449 PM EDT SAT AUG 11 2018

KYZ097>099-OHZ079-081-112115-
Robertson KY-Mason KY-Bracken KY-Adams OH-Brown OH-
449 PM EDT SAT AUG 11 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MASON...ROBERTSON...
SOUTHEASTERN BRACKEN...SOUTHEASTERN BROWN AND SOUTHWESTERN ADAMS
COUNTIES UNTIL 515 PM EDT...

At 449 PM EDT, radar indicated strong thunderstorms along a line
extending from Ripley to 7 miles south of Brooksville, moving
southeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Maysville, Washington, Manchester, Ripley, Aberdeen, Lewisburg,
Brooksville, Decatur, Russellville, Mount Olivet, Dover, Germantown,
Sardis, Blue Licks Battlefield, Murphysville, Burika, Alhambra,
Stonewall, Bradysville and Mays Lick.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3856 8416 3864 8415 3872 8397 3888 8381
      3885 8356 3868 8362 3867 8364 3863 8364
      3857 8366 3849 8376 3846 8386 3849 8393
      3846 8397 3843 8399
TIME...MOT...LOC 2049Z 294DEG 16KT 3876 8381 3859 8402

Hatzos
Special weather statement, Aug 11, 5:01 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Wilmington OH
501 PM EDT SAT AUG 11 2018

INZ074-112130-
Dearborn IN-
501 PM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DEARBORN COUNTY UNTIL
530 PM EDT...

At 501 PM EDT, radar indicated a strong thunderstorm near Moores
Hill, moving southeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Lawrenceburg, Greendale, Aurora, Hidden Valley, Bright, Guilford,
Wilmington, Logan, Manchester, Mount Sinai, Dover and New Alsace.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3915 8508 3927 8498 3923 8483 3911 8482
      3908 8486 3907 8489 3906 8490 3903 8488
      3901 8490 3902 8491 3901 8493 3901 8494
      3900 8495
TIME...MOT...LOC 2101Z 313DEG 19KT 3916 8500

Hatzos

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:21 PM EDTSpecial Weather StatementILNLewis24 min
Aug 11, 1:28 PM EDTSpecial Weather StatementILNGreenup32 min
Aug 11, 2:06 PM EDTAreal Flood AdvisoryILNLewis30 min
Aug 11, 2:16 PM EDTSpecial Weather StatementILNLewis29 min
Aug 11, 2:32 PM EDTSevere Thunderstorm WarningILNLewis28 min
Aug 11, 2:35 PM EDTFlash Flood WarningILNLewis5 hr
Aug 11, 3:43 PM EDTSpecial Weather StatementILNCampbell, Kenton32 min
Aug 11, 4:09 PM EDTSpecial Weather StatementILNPendleton21 min
Aug 11, 4:38 PM EDTAreal Flood AdvisoryILNBoone, Kenton3 hr
Aug 11, 4:49 PM EDTSpecial Weather StatementILNMason, Robertson26 min
Aug 11, 5:09 PM EDTAreal Flood AdvisoryILNBracken, Robertson12 min
Aug 11, 5:11 PM EDTSevere Thunderstorm WarningILNBoone22 min
Aug 11, 5:33 PM EDTSpecial Weather StatementILNBoone, Gallatin27 min
Aug 11, 7:08 PM EDTAreal Flood WarningILNLewis5 hr

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.